Alert archive / New York / Gale Warnings in 2009

Gale Warning 26, NWS New York, NY

December 2, 2009

NWS New York, NY issued this gale warning at Dec 2, 2009, 3:37 AM EST. It took effect at Dec 2, 2009, 6:00 PM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2009, 3:37 AM EST (08:37 UTC)
In effect from
Dec 2, 2009, 6:00 PM EST
Expired
Dec 3, 2009, 10:17 AM EST
In force
16 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Dec 2, 12:36 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 2, 12:36 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1236 AM EST WED DEC 2 2009

.SYNOPSIS...
HIGH PRESSURE TO THE SOUTH DRIFTS FARTHER OUT TO SEA TONIGHT. A
STRENGTHENING LOW WILL THEN APPROACH LATE WEDNESDAY...AND PASS TO
OUR NORTH ON THURSDAY ALONG WITH A COLD FRONT CROSSING THE AREA.
HIGH PRESSURE WILL RETURN LATER THURSDAY INTO FRIDAY NIGHT. ANOTHER
STORM MAY IMPACT THE AREA ON THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RIDGE SLIDES EAST OF THE REGION OVERNIGHT WITH INCREASING CIRRUS
TOWARDS DAYBREAK. GOOD RADIATIONAL COOLING CONDITIONS FOR MOST OF
THE NIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
MODELS IN AGREEMENT WITH DEEPENING LOW PRESSURE HEADING OUR WAY ON
WEDNESDAY AND TRACKING ACROSS THE ST. LAWRENCE VALLEY/NORTHERN NY
AREA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. GFS IS A BIT OF AN
OUTLIER WITH THE MOST SE TRACK AND DEEPEST LOW...BUT IS REASONABLY
CLOSE TO THE REST OF THE GUIDANCE.

RAIN CHANCES BEGIN LATE IN THE DAY WEDNESDAY FOR MAINLY THE CITY AND
POINT WEST WITH THE EXPECTATION THAT THE COLUMN STARTS TO MOISTEN UP
PRETTY QUICKLY WITH ISENTROPIC LIFT AHEAD OF AN APPROACHING WARM
FRONT. CATEGORICAL POPS FOR THE LATE EVENING AND OVERNIGHT HOURS.
MODELS SHOW SOME ELEVATED INSTABILITY AFTER MIDNIGHT INTO EARLY
THURSDAY MORNING...SO HAVE KEPT IN THE MENTION OF ISOLATED THUNDER.
COLD FRONT ASSOCIATED WITH THE SYSTEM PROBABLY MOVES THROUGH DURING
MORNING HOURS...SO POPS TAPER OFF IN THE MORNING FOLLOWED BY A DRY
AFTERNOON. A BLEND OF NAM AND GFS QPF LOOKED REASONABLE...AVERAGING
AN INCH TO AN INCH AND A HALF ACROSS THE AREA.

TEMPERATURES SHOULD RISE A FEW DEGREES OVERNIGHT WEDNESDAY AS A
STRONG LOW LEVEL JET HELPS PUSH A WARM FRONT THROUGH THE AREA. HIGH
TEMPERATURES ON THURSDAY MAY BE A BIT TRICKY TOO AS STRONGER COLD
ADVECTION DOESNT KICK IN UNTIL THE AFTERNOON. USED A MAV/NAM MOS
BLEND WHICH YIELDED HIGHS IN THE 60S ACROSS THE CWA.

FORECAST BUFKIT SOUNDINGS CONTINUE TO KEEP AN INVERTED PROFILE
THROUGH WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING...WITH BETTER
MIXING OF THE BOUNDARY LAYER AFTER THE COLD FRONT PASSES THROUGH.
BUT BY THIS TIME...WIND VELOCITY AT THE TOP OF THE MIXED LAYER DROPS
TO AROUND 40 KTS. CURRENT THINKING IS THAT WE PROBABLY REMAIN BELOW
WIND ADVISORY CRITERIA...BUT GUSTS OVER 45 MPH NOT OUT OF THE
QUESTION NEAR AND DURING THE TIME OF THE PASSAGE OF THE COLD FRONT.
WILL HAVE TO CONTINUE TO KEEP AN EYE ON THIS.

HIGH PRESSURE THEN BUILDS BACK IN THROUGH THURSDAY NIGHT AND FRIDAY
WITH DRY WEATHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAIN FORECAST CONCERN DURING THIS TIME FRAME INVOLVES PRECIPITATION
POTENTIAL FROM A SOUTHERN STREAM SHORTWAVE INTERACTING WITH A
BAROCLINIC ZONE OFF THE SOUTHEAST COAST AND POSSIBLY PHASING WITH A
BROAD UPPER LOW OVER THE NORTHERN PLAINS AND MUCH OF CENTRAL AND
EASTERN CANADA. THE BULK OF THE OPERATIONAL MEDIUM RANGE MODEL
GUIDANCE KEEPS THE COASTAL LOW WELL OFFSHORE BUT STILL GENERATES A
SWATH OF LIGHT PRECIP TO ITS NW VIA LIFT FROM THE APPROACHING
SHORTWAVE AND/OR THE RIGHT REAR QUADRANT OF AN UPPER JET STREAK
ASSOCIATED WITH THE NORTHERN STREAM LOW. THIS SCENARIO APPEARS
LIKELY TO OCCUR WHETHER OR NOT THE LOW EVENTUALLY DOES END UP
STRONGER/CLOSER TO THE COAST AS SOME MODEL GUIDANCE INCLUDING THE
OMINOUS-LOOKING 01/06Z GFS SUGGESTS (AND THERE IS STILL PLENTY OF
DOUBT ABOUT THAT AS NORTHERN/SOUTHERN STREAM PHASING WOULD HAVE TO
BE NEARLY PERFECT FOR THAT SOLUTION TO OCCUR)...SO FORECAST WILL
REFLECT CHANCE POP WITH WINDS VEERING FROM NW-N AS THE LOW PASSES
WELL OFFSHORE. AS FOR P-TYPE...BOTH SURFACE WET-BULB TEMP AND
PARTIAL THICKNESS TECHNIQUES ARGUE FOR MAINLY SNOW INLAND...POSSIBLY
BEGINNING AS RAIN AT THE START...AND MAINLY RAIN SAT AFTERNOON
CHANGING TO SNOW DURING SAT NIGHT EVEN AT THE COAST.

HIGH PRESSURE WILL RETURN AFTER THE PASSAGE OF THIS SYSTEM. TEMPS
SHOULD RUN SLIGHTLY BELOW NORMAL SUN-MON...THEN NEAR NORMAL ON TUE
VIA DEVELOPING WEAK RETURN FLOW AS THE HIGH MOVES TO THE EAST.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
VFR THROUGH THE TAF PERIOD. CLOUDS LOWER AND THICKEN DURING THE DAY.

SE WINDS INCREASING ALONG THE COAST DURING THE LATE AFTERNOON. SE
WINDS OF AROUND 25 KT WITH HIGHER GUSTS AT COASTAL TERMINALS
OVERNIGHT...BECOMING S LATE. FORECAST SOUNDINGS INDICATE WINDS OF
AROUND 50-55 KT AT 2KFT LATE TONIGHT...WHICH ONLY MARGINALLY MEETS
LLWS CONDS. SO WILL LEAVE OUT OF TAFS.

MVFR CONDS DEVELOPING IN RAIN FROM SW TO NE THIS EVENING...THEN
LIKELY QUICKLY DROPPING TO IFR/LIFR IN HEAVY RAIN LATE THIS
EVENING CONTINUING INTO THE OVERNIGHT.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...
TONIGHT...IFR WITH MARGINAL LLWS ISSUES. ISOLATED TSTM POSSIBLE LATE.
THU...CONDS IMPROVING TO VFR. GUSTY W TO NW WINDS IN THE AFTERNOON.
THU NIGHT-FRI...VFR WITH GUSTY W-NW WINDS.
FRI NIGHT...VFR WITH DIMINISHING WINDS.
SAT-SUN...SUB- VFR POSSIBLE. GUSTY N WINDS POSSIBLE.

&&

.MARINE...
A GALE WATCH CONTINUES FOR ALL WATERS WEDNESDAY NIGHT INTO
THURSDAY WITH A STORM PASSING TO THE NORTH OF THE AREA WATERS.
LOOKS LIKE INVERSION WILL BE TOO STRONG TO CONSIDER STORM FORCE
WINDS MIXING DOWN LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. SEAS
ON THE OCEAN EXPECTED TO BUILD UP TO 10-13 FT ON A STRONG
SOUTHEAST TO SOUTH FLOW. WAVES ON THE SOUND MAY BUILD UP 6 FT IN
SPOTS.

SCA CONDITIONS WOULD LIKELY FOLLOW THROUGH AT LEAST THURSDAY
EVENING...AND PERHAPS ALL WATERS WILL BE BELOW SCA CONDITIONS BY
FRIDAY MORNING.

MINIMAL SCA CONDITIONS ARE POSSIBLE ON THE OCEAN SAT NIGHT-SUNDAY AS
A COASTAL LOW PASSES WELL SOUTH/EAST OF THE LOCAL AREA. THEN QUIET
CONDITIONS SHOULD FOLLOW FOR SUNDAY AFTERNOON AND BEYOND AS HIGH
PRESSURE TAKES CONTROL.

&&

.HYDROLOGY...
1 TO 1 1/2 INCHES OF RAIN IS PROBABLE WED NIGHT INTO THURSDAY...BUT
LOCALIZED AMOUNTS OF UP TO 2 INCHES ARE STILL POSSIBLE. MINOR
URBANIZED FLOODING WILL BE POSSIBLE...MAINLY LATE WEDNESDAY NIGHT
INTO EARLY THURSDAY MORNING.

&&

.TIDES/COASTAL FLOODING...
THE APPROACH OF A FULL MOON WILL KEEP ASTRONOMICAL TIDES HIGH
OVER THE NEXT SEVERAL DAYS. AN INCREASING SOUTHERLY FLOW
ASSOCIATED WITH LOW PRES PASSING TO THE WEST COULD CAUSE MINOR
COASTAL FLOODING...MAINLY IN THE SOUTH SHORE BACK BAYS OF LONG
ISLAND THU MORNING. THE STRONGEST WINDS LOOK TO OCCUR RIGHT
AROUND THE TIME OF HIGH TIDE...BUT DUE TO THE FAIRLY QUICK
PROGRESSION OF THE STORM...WINDS WILL SHIFT TO THE SW AND
DECREASE SOME BY THE EVENING HIGH TIDE CYCLE. DEPARTURES OF 1-1.5
FT ARE NEEDED TO REACH MINOR COASTAL FLOODING LEVELS IN THE
MORNING...2-2.5 FT IN THE EVENING. MODERATE FLOODING APPEARS
UNLIKELY DUE THE SHORT DURATION OF THIS EVENT...BUT WILL STILL
KEEP A CLOSE EYE ON THE MORE VULNERABLE SOUTH SHORE BACK BAY
LOCATIONS OF NASSAU COUNTY.

STORM SURGE GUIDANCE NOT INDICATING MINOR COASTAL FLOODING AT THIS
TIME...HOWEVER WITH A STRONG SE TO S FLOW PRECEDING THURSDAYS
MORNING HIGH TIDE...THIS WILL STILL NEED TO BE WATCHED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
     ANZ330-335-338-340-345-350-353-355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...NV
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 2, 3:30 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
330 AM EST WED DEC 2 2009

CTZ005>012-NYZ071>074-078-079-031100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
330 AM EST WED DEC 2 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002>006-011-NYZ067>070-031100-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
330 AM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS WILL INCREASE TONIGHT. VERY STRONG WINDS ARE
POSSIBLE...ESPECIALLY ACROSS HIGHER ELEVATIONS. THESE WINDS MAY
BRING DOWN TREE BRANCHES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHERLY WINDS ARE EXPECTED...ESPECIALLY ACROSS HIGHER
ELEVATIONS ON THURSDAY MORNING. THESE WINDS MAY
BRING DOWN TREE BRANCHES AND POWER LINES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-031100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
330 AM EST WED DEC 2 2009

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-031100-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
330 AM EST WED DEC 2 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

ALSO...A COMBINATION OF STRONG SOUTHERLY WINDS AND ROUGH SEAS MAY
RESULT IN MINOR TO LOCALLY MODERATE COASTAL FLOODING DURING TIMES
OF HIGH TIDE THURSDAY MORNING. SIGNIFICANT EROSION AND HIGH SURF
ARE ALSO POSSIBLE ALONG OCEAN BEACHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 4:27 AM ESTHigh Wind WatchOKXBronx, Kings, New York, Richmond, Suffolk, Westchester11 hr
Dec 2, 3:37 PM ESTWind AdvisoryOKXBronx, Kings, New York, Richmond, Suffolk, Westchester17 hr
Dec 2, 4:08 PM ESTCoastal Flood AdvisoryOKXBronx, Kings, New York, Richmond, Suffolk, Westchester19 hr
Dec 2, 4:08 PM ESTHigh Surf AdvisoryOKXKings, Suffolk32 hr

Nearby

Gale Warnings in New York, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.